Nebraska, 2009

Damaging Winds in Nebraska, August 15, 2009

August 15, 2009 · NWS GID · 2 events in 2 counties and zones

A strong low level jet nosing into the region and good moisture availability resulted in numerous thunderstorms across South Central Nebraska. Isolated severe thunderstorms developed, with wind gusts estimated at 60 mph reported in Harlan and Buffalo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong low level jet nosing into the region and good moisture availability resulted in numerous thunderstorms across South Central Nebraska. Isolated severe thunderstorms developed, with wind gusts estimated at 60 mph reported in Harlan and Buffalo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 5:20 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 5:20 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT SAT AUG 15 2009

.AVIATION...00Z KGRI TAF. LATE AFTERNOON TSTMS DEVELOPED JUST NORTH
OF KGRI AND HAVE SINCE MOVED NORTHEAST. A FEW ISOLATED CELLS HAVE
DEVELOPED FURTHER SOUTH BUT COVERAGE SO FAR HAS BEEN SMALL. BETTER
CHANCE FOR TSTMS COMES AFTER MIDNIGHT AS SHORTWAVE TROUGH PUSHES A
COLD FRONT THROUGH THE AREA. EXPECT WIND SHIFT AT KGRI BTWN
09-11Z. A FEW STORMS COULD BECOME STRONG TO SEVERE. THIS ACTIVITY
MAY LINGER PAST SUNRISE BUT WILL EVENTUALLY PUSH EAST AND EXPECT
SUNDAY AFTERNOON TO BE MAINLY DRY WITH NORTHERLY WINDS AND CLOUDS
SCATTERING OUT.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT SAT AUG 15 2009/

SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES/FRONTAL PASSAGE TONIGHT.

A FEW SCATTERED SHOWERS/THUNDERSTORMS HAVE POPPED UP ACROSS
NORTHERN AREAS ALONG A SFC TROUGH/AREA OF CONVERGENCE THIS
AFTERNOON...BUT NOT EXPECTING ACTIVITY TO BE TOO WIDESPREAD AT
THIS POINT...MAIN SHOW STILL LOOKS TO BE LATER TONIGHT. THE MAIN
UPPER LEVEL SYSTEM QUITE EVIDENT ON SATELLITE IMAGERY...WITH THE
CENTER OF THE LOW CURRENTLY SPINNING OVER THE EASTERN
MONTANA/CANADIAN BORDER...AND THE NEXT SHORTWAVE TROUGH NOW MAKING
ITS WAY THROUGH THE ROCKIES...WITH A PICK UP IN CONVECTION/LIGHTNING
ACTIVITY. AT THE SFC...HASNT BEEN MUCH CHANGE IN THE PATTERN
TODAY...WITH A WEAK AREA OF LOW PRESSURE SET UP OVER WESTERN
KANSAS AND THE TROUGH EXTENDING NORTH THROUGH NEB AND INTO SD.
MAIN COLD FRONT REMAINS WELL OFF TO THE NORTHWEST.

FORECAST REMAINS ON TRACK FOR TONIGHT...WITH THE PASSAGE OF THE
UPPER LEVEL SHORTWAVE TROUGH WHICH ALSO PUSHES A SFC COLD FRONT
THROUGH THE CWA. MODELS IN PRETTY GOOD AGREEMENT WITH THE
TIMING/LOCATION OF FEATURES...SHOWING CONVECTION CONTINUING TO
EXPAND ALONG THE FRONT RANGE/HIGH PLAINS AND THE EVENTUAL
DEVELOPMENT OF A MCS WHICH THEN SHIFTS EAST DURING THE OVERNIGHT
HOURS. THIS MCS WILL BE AIDED OVERNIGHT BY AN INCREASED LOW LEVEL
JET AND WAA INTO THE REGION. ONLY NOTABLE CHANGES MADE TO POPS
WERE TO TIGHTEN UP THE N/S GRADIENT AND KEEP THE BEST CHANCES
GENERALLY ALONG/NORTH OF I80...AS MORNING MODEL RUNS HAD A SLIGHT
NORTHWARD SHIFT TO THE MAIN AREA OF ACTIVITY. AS FAR AS SEVERE
WEATHER GOES...WHILE BEST PARAMETERS REMAIN OFF TO THE
WEST...PRESENCE OF DECENT SHEAR/INSTABILITY EARLY ON WILL KEEP THE
THREAT OF LARGE HAIL/DAMAGING WINDS AROUND. THREAT OF LOCALLY
HEAVY RAIN STILL PRESENT...AND WILL HAVE TO KEEP AN EYE ON THE FAR
NORTHWESTERN CORNER OF THE CWA FOR POTENTIAL FLOODING ISSUES WITH
ANY PRECIPITATION...WHERE A SWATH OF 1 TO APPROX 2.5 INCHES OF
RAIN FELL LAST NIGHT. MODELS REMAIN IN GOOD AGREEMENT WITH THE
PASSAGE OF THE SFC COLD FRONT...WHICH LOOKS TO MOVE INTO THE CWA
AROUND 08-09Z AND IS EXPECTED TO BE ON THE FAR SOUTHEASTERN FRINGE BY
12Z. EASTERN AREAS MAY SEE A FEW LINGERING SHOWERS/THUNDERSTORMS
DURING THE EARLY MORNING HOURS ON SUNDAY...BUT EXPECTING THE
MAJORITY OF THE DAY TO BE DRY...AS THE CWA SITS ON THE BACKSIDE OF
THE UPPER LEVEL SHORTWAVE. SURFACE HIGH PRESSURE SETTLES IN ACROSS
THE CWA THROUGH THE DAYTIME HOURS...AND LOOKS TO BE CENTERED OVER
NORTHERN NEB BY 00Z MONDAY. DRIER...COOLER AIR BUILDING IN BEHIND
THE SFC FRONT WILL BRING A PRETTY PLEASANT DAY...WITH DIMINISHING
NORTH WINDS AND HIGH TEMPERATURES RANGING FROM THE MID/UPPER 70S
IN THE NORTHWEST TO THE MID 80S INT HE SOUTHEAST.

ADDITIONAL CHANCE OF PRECIPITATION COME TO SOUTHERN PORTIONS OF THE
CWA INTO SUNDAY NIGHT AS ANOTHER SHORTWAVE LOOKS TO PASS THROUGH THE
REGION AND THE LOW LEVEL JET GETS CRANKED UP ONCE AGAIN...AND
KEPT POPS MAINLY CONFINED TO THE KS COUNTIES. OVERNIGHT LOW
TEMPERATURES EXPECTED TO COOL DOWN INTO THE MID 50S TO NEAR 60.

LONG TERM...FOR 12Z MONDAY THROUGH NEXT SATURDAY.

AS THE REGION HEADS INTO MONDAY...A POSITIVELY TILTED UPPER TROUGH
WILL BE POSITIONED FROM THE HUDSON BAY REGION OF CANADA INTO THE
INTERMOUNTAIN WEST REGION.  THIS WILL LEAVE THE CENTRAL PLAINS UNDER
AN ACTIVE CYCLONIC FLOW REGIME AHEAD OF THE TROUGH AXIS WITH THE
DIRECT CIRCULATION ON THE ENTRANCE REGION OF AN 80-100KT UPPER JET
STREAK SITTING DIRECTLY OVER THE AREA. INITIALLY FOR MONDAY
MORNING...THE MODELS SHOW THIS PATTERN WILL CONTINUE TO KEEP THE
FRONT STALLED NEAR THE KANSAS...OKLAHOMA BORDER WITH DEEPER SURFACE
BASED MOISTURE/INSTABILITY TRAPPED SOUTH OF THE BOUNDARY.
NONETHELESS...A 40-45KT LLJ NOSING INTO CENTRAL KANSAS WILL PUSH
SOME ELEVATED MOISTURE/INSTABILITY INTO PORTIONS OF NORTH CENTRAL
KANSAS BY SUNRISE ON MONDAY WITH 850-700MB CAPE VALUES UP TO 300-500
J/KG POSSIBLE.  THIS ELEVATED INSTABILITY ALONG WITH THE LIKELY
DEVELOPMENT OF AN MCS ACROSS CENTRAL KANSAS...DOES PROVIDE ENOUGH
EVIDENCE THAT A FEW SHOWERS AND THUNDERSTORMS MAY SLIP INTO NORTH
CENTRAL KANSAS THROUGH MID MORNING.  THE REMAINDER OF MONDAY INTO
MONDAY EVENING THEN LOOKS MILD AND DRY AS ANY MORNING CONVECTION
SHOULD LEAK SOUTH AND EAST OF THE AREA.  UNDER A PARTLY CLOUDY TO
MOSTLY SUNNY SKY...EXPECT THIS WILL BRING A HIGHS IN THE MID 70S TO
MID 80S.

MONDAY EVENING CONTINUES TO LOOK QUIET OVER THE FORECAST AREA BUT
SIMILAR TO MONDAY NIGHT...ELEVATED MOISTURE/INSTABILITY WILL WORK
INTO NORTH CENTRAL KANSAS AND EXTREME SOUTH CENTRAL NEBRASKA DURING
THE OVERNIGHT HOURS.  THIS ELEVATED INSTABILITY WILL INTERACT WITH
THE DIRECT CIRCULATION ON THE ENTRANCE REGION OF THE UPPER JET STREAK
TO PRODUCE ANOTHER MCS ACROSS WESTERN AND CENTRAL KANSAS WITH THE
NORTHERN EXTENT OF THIS CONVECTION SLIPPING ACROSS NORTHERN KANSAS
TO EXTREME SOUTH CENTRAL NEBRASKA.

TUESDAY THEN LOOKS TO BE A REPEAT OF MONDAY WITH LINGERING
CONVECTION ACROSS THE SOUTH DURING THE MORNING BUT THEN DRY FOR THE
ENTIRE FORECAST AREA DURING THE DAY AS THE FRONT REMAINS STALLED
ACROSS SOUTHERN KANSAS TO NORTHERN OKLAHOMA.  HOWEVER...THE PATTERN
WILL BEGIN TO CHANGE LATE TUESDAY INTO WEDNESDAY AS BOTH THE ECMWF
AND GFS ARE IN GOOD AGREEMENT WITH DIVING A STRONG VORTEX FROM THE
PLAINS OF SOUTH CENTRAL CANADA LATE TUESDAY...INTO THE UPPER MIDWEST
TO GREAT LAKES REGION BY THURSDAY. INITIALLY THIS WILL LIFT THE
STALLED FRONT NORTHWARD STARTING TUESDAY NIGHT AND LASTING INTO
WEDNESDAY MORNING WITH CONVECTION LIKELY DURING THIS TIME PERIOD.
THE BIGGER WEATHER ISSUE THOUGH WILL INVOLVE THE UPPER WAVE RAMMING
A STRONGER COLD FRONT THROUGH THE REGION LATE WEDNESDAY AFTERNOON TO
WEDNESDAY NIGHT.  ALTHOUGH STILL A LITTLE EARLY TO NAIL DOWN SEVERE
WEATHER POTENTIAL...IT APPEARS LATE TUESDAY AND WEDNESDAY WILL SEE
CONDITIONS FAVORABLE FOR SEVERE CONVECTION.

OTHERWISE...DRIER AND HENCE MORE STABLE AIR THEN INVADES THE REGION
THURSDAY INTO EARLY NEXT WEEKEND AS THE UPPER TROUGH PUSHES EAST OF
THE REGION WHILE A RIDGE BEGINS TO AMPLIFY INTO THE ROCKIES.  THIS
WILL KEEP THE REGION UNDER MODERATE TO STRONG SUBSIDENCE THROUGH THE
PERIOD WITH CONVECTIVE CHANCES CONFINED TO THE FRONT RANGE REGION OF
COLORADO INTO WYOMING.  TEMPERATURE WISE...HIGHS WILL SLOWLY WARM
FROM THURSDAY THROUGH SATURDAY WITH READINGS VARYING FROM THE UPPER
70S TO MID 80S ON THURSDAY...TO THE MID 80S TO NEAR 90 ON
SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 15, 8:56 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
956 PM CDT SAT AUG 15 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
956 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A WIDESPREAD AREA OF THUNDERSTORMS WILL MOVE IN FROM THE WEST
AFTER 11 PM AND CONTINUE OVERNIGHT. SOME OF THESE STORMS MAY BE
SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH
POSSIBLE. LOCALLY HEAVY RAINFALL AND FLOODING MAY ALSO OCCUR WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INTERMITTENT THUNDERSTORM CHANCES WILL EXIST ACROSS PORTIONS OF
THE OUTLOOK AREA SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS
A POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THE REST OF TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Aug 15, 9:46 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CDT SAT AUG 15 2009

NEZ082-160415-
FURNAS-
1046 PM CDT SAT AUG 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1044 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HENDLEY...OR 18 MILES NORTH OF
NORTON...AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HENDLEY BY 1100 PM CDT
  BEAVER CITY BY 1115 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4011 10019 4033 9988 4007 9968 3999 9995
      4000 10010
TIME...MOT...LOC 0346Z 240DEG 14KT 4008 10001

JCB
Special weather statement, Aug 15, 9:56 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1056 PM CDT SAT AUG 15 2009

KSZ005-NEZ082>084-160445-
FRANKLIN-FURNAS-HARLAN-PHILLIPS-
1056 PM CDT SAT AUG 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1054 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM NEAR CALVERT...OR 5 MILES NORTHEAST OF
NORTON...AND MOVING NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PRAIRIE VIEW BY 1105 PM CDT
  LONG ISLAND BY 1110 PM CDT
  STAMFORD BY 1115 PM CDT
  WOODRUFF BY 1120 PM CDT
  ALMA BY 1125 PM CDT

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE.

PEOPLE IN HARLAN...NORTHERN PHILLIPS...SOUTHEASTERN FURNAS AND
SOUTHWESTERN FRANKLIN COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

LAT...LON 4034 9937 4034 9930 4000 9903 4000 9906
      3996 9907 3976 9963 4000 9963 4000 9995
TIME...MOT...LOC 0355Z 237DEG 45KT 3988 9980

JCB
Special weather statement, Aug 15, 10:27 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1127 PM CDT SAT AUG 15 2009

NEZ072-073-082-083-160500-
FURNAS-GOSPER-HARLAN-PHELPS-
1127 PM CDT SAT AUG 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 20 MILES SOUTHWEST OF
HOLDREGE...AND MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ATLANTA BY 1145 PM CDT
  LOOMIS BY 1155 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4055 9948 4037 9933 4015 9971 4026 9983
TIME...MOT...LOC 0427Z 231DEG 30KT 4027 9966

JCB

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
August 15, 10:28 PM CST
Where
Harlan County, 0.53 mi W of Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.100, -99.360

Wind gusts estimated at 60 mph.

Thunderstorm Wind, Buffalo

When
August 15, 11:30 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194026, 194027.